Minnesota, 2015

Hail and Damaging Wind in Minnesota, July 14, 2015

July 14, 2015 · NWS FGF · 2 events in 2 counties and zones

An upper level disturbance tracked over the area during peak heating, initiating several strong thunderstorms. The surface pattern was very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance tracked over the area during peak heating, initiating several strong thunderstorms. The surface pattern was very weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 2:15 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 2:15 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 PM CDT TUE JUL 14 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 315 PM CDT TUE JUL 14 2015

SEVERE POTENTIAL THIS EVENING...AND AGAIN WED AFTERNOON THE MAIN
ISSUES.

SEVERE POTENTIAL THIS AFTERNOON/EVENING STILL ON TRACK. THE BEST
INSTABILITY/SHEAR COMBINATION IS CURRENTLY (20Z) ACROSS CENTRAL
NORTH DAKOTA. SHORTWAVE BEGINNING TO INITIATE T-STORMS ACROSS THIS
AREA...WHICH WILL MOVE INTO SE ND THIS EVENING...AND SHOULD BE AT
LEAST STRONG AND LIKELY SOME SEVERE (HAIL/WIND). ACTIVITY EAST OF
THE VALLEY (ASSOCIATED WITH SHEAR AXIS) IN AN AREA OF SLIGHTLY
WEAKER INSTABILITY/SHEAR/FORCING...AND SEVERE THREAT APPEARS
MINIMAL HERE (ALTHOUGH STILL POSSIBLE). MOST OF THIS ACTIVITY
SHOULD DISSIPATE NEAR SUNSET.

THE NEXT STRONGER UPPER WAVE APPROACHES THE REGION WED AFTERNOON.
MLCAPE SHOULD BE BACK TO AROUND 2000 J/KG MOST AREAS. MOST
GUIDANCE SUGGESTS DEEP LAYER SHEAR SUFFICIENT FOR ORGANIZED
STORMS WILL BE LIMITED TO THE DEVILS LAKE BASIN (WHERE SPC
INDICATES A SLIGHT RISK). 850MB JET REMAINS SOUTH OF THE REGION
WED NIGHT...LIKELY LIMITING OVERNIGHT SEVERE POTENTIAL AS STRONGER
DEEP LAYER SHEAR WILL BE NORTH AND SOUTH OF THE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUL 14 2015

THURSDAY-FRIDAY...STRONGER UPPER WAVES PASSES THROUGH ON
THURSDAY...AND MOST GUIDANCE INDICATES SHOWERS ARE LIKELY. SEVERE
POTENTIAL LIMITED DUE TO CLOUDS AND WEAK BULK SHEAR...ALTHOUGH A
WIDESPREAD AREA OF UP TO AN INCH OF RAINFALL (WITH LOCALLY HIGHER
AMOUNTS) APPEARS POSSIBLE.

ON FRIDAY...UPPER LOW CURRENTLY ACROSS THE ALASKAN GULF
PROPAGATES INTO WESTERN CANADA...WHICH WILL SWING A SFC
TROUGH/COLD FRONT THROUGH THE REGION. SOME SORT OF STRONGER SIGNAL
FOR A MORE SIGNIFICANT SEVERE WEATHER EVENT FRIDAY
AFTERNOON/EVENING AS THIS UNFOLDS...CONSIDERING 0-6 BULK SHEAR
POTENTIALLY 40-50 KNOTS. THIS WILL ALL DEPEND ON EXACTLY WHERE
THIS UPPER LOW IS SITUATED BY FRIDAY EVENING...STAY TUNED.

SATURDAY-TUESDAY...VERY LITTLE CHANGE IN THE PATTERN FOR
THE WEEKEND WITH THUNDERSTORM CHANCES CONTINUING. FOR MON-TUE A
BIT LESS OF A CHANCE AS A TAD COOLER AND DRIER AIRMASS MOVES IN
FROM THE NORTH. MODELS IN GENERAL AGREEMENT WITH THIS TREND. NO
CHANGES MADE TO BLENDED MODEL SOLN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1253 PM CDT TUE JUL 14 2015

SEVERAL CHALLENGES THIS FCST PERIOD.  AREA OF MVFR CUMULUS IN NW MN
MAY IMPACT TVF/BJI THIS AFTN...BUT ALSO WITH SFC HEATING MAY MIX OUT
SOME INTO THE LOW END VFR RANGE.  OTHERWISE ISSUE IS TSTM COVERAGE.
I PUT VCTS IN ALL TAF SITES MID TO LATE AFTN/EARLY EVENING AS FEEL
COVERAGE OF STORMS SUFFICIENT TO WARRANT IT, BUT CONFIDENCE LOW
ENOUGH AT ANY ONE SITE TO GO PREDOMINATE.   FOR LATE TONIGHT/WED
MORNING IF AREAS DO GET RAIN COULD GET SOME PATCHY FOG AND LOWER
CLOUDS BUT AS USUAL THAT TOO THIS FAR OUT IS VERY MUCH UNCERTAIN.
WINDS BEMIDJI MORE EASTERLY WITH MORE VARIABLE IN THE RRV WITH A
MORE SOUTHEAST WIND AT DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...TG
LONG TERM...TG/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jul 14, 8:52 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
952 AM CDT TUE JUL 14 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
952 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT A FEW SEVERE CELLS
WITH HAIL LARGER THAN ONE INCH AND DAMAGING WIND ARE POSSIBLE ALONG
AND WEST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. THE
STORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY AFTERNOON AND
EVENING...MAINLY IN THE DEVILS LAKE BASIN BUT A FEW MARGINALLY
SEVERE STORMS ARE POSSIBLE FURTHER EAST. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE EACH DAY INTO
EARLY NEXT WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
IT IS TOO EARLY TO TELL AT THIS POINT EXACT SEVERITY OF THE
STORMS...BUT ALL WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

JR/TG

In the hours before

Local storm report, Jul 14, 12:12 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     LEEDS                   48.29N 99.44W
07/12/2015                   BENSON             ND   PUBLIC

            SEVERAL LARGE BRANCHES DOWN...DIME SIZE HAIL AND MINOR
            CROP DAMAGE. TIME ESTIMATED.

&&

JAM
Local storm report, Jul 14, 12:29 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
129 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             4 SSW NEW ROCKFORD      47.63N 99.17W
07/12/2015  E1.00 INCH       EDDY               ND   PUBLIC

            NICKEL TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.

&&

JAM
Special weather statement, Jul 14, 2:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT TUE JUL 14 2015

NDZ006-142130-
TOWNER ND-
328 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 430
PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERTH...OR 11 MILES SOUTHEAST OF ROLLA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCKLAKE AROUND 415 PM CDT.
  ARNDT AROUND 420 PM CDT.

LAT...LON 4884 9952 4886 9903 4859 9907 4866 9949
      4872 9949 4872 9952
TIME...MOT...LOC 2028Z 274DEG 9KT 4875 9943

DTR
Special weather statement, Jul 14, 3:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT TUE JUL 14 2015

MNZ004-142145-
KITTSON MN-
415 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING SOUTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LANCASTER AROUND 430 PM CDT.

LAT...LON 4895 9646 4873 9670 4890 9696 4900 9682
      4900 9676
TIME...MOT...LOC 2114Z 305DEG 11KT 4893 9682

JM
Special weather statement, Jul 14, 3:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT TUE JUL 14 2015

MNZ004-005-142245-
ROSEAU MN-KITTSON MN-
445 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON AND WEST CENTRAL
ROSEAU COUNTIES UNTIL 545 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LANCASTER...OR 39 MILES WEST OF ROSEAU...MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE BRONSON AROUND 500 PM CDT.
  HALMA AROUND 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4882 9679 4895 9660 4884 9621 4859 9665
TIME...MOT...LOC 2144Z 316DEG 15KT 4884 9663

JAM
Special weather statement, Jul 14, 4:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT TUE JUL 14 2015

NDZ039-142300-
CASS ND-
519 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS COUNTY UNTIL
600 PM CDT...

AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLGATE...OR 24 MILES NORTHEAST OF VALLEY CITY...MOVING SOUTHEAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PAGE AROUND 535 PM CDT.

LAT...LON 4714 9771 4723 9770 4724 9767 4724 9764
      4713 9739 4700 9761
TIME...MOT...LOC 2218Z 315DEG 19KT 4720 9767

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
July 14, 4:25 PM CST
Where
Marshall County, 4.19 mi W of Holt
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
48.310, -96.270

The large hail was accompanied by strong winds and heavy rain.

Thunderstorm Wind, Otter Tail

When
July 14, 5:45 PM CST
Where
Otter Tail County, Perham
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
46.600, -95.570

Trees were snapped and roofs were damaged in Perham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580197, 580198.